Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Flagstaff, AZ

July 31, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 31, 2005, 2:07 PM MST for Coconino County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 2:07 PM MST (21:07 UTC)
Expired
Jul 31, 2005, 2:30 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 312108
SVRFGZ
AZC005-312130-
/O.NEW.KFGZ.SV.W.0041.050731T2107Z-050731T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 230 PM MST

* AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED OVER MORMON LAKE IN SOUTH CENTRAL COCONINO 
  COUNTY...OR ABOUT 18 MILES SOUTHEAST OF FLAGSTAFF...AND MOVING
  NORTH AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALONG LAKE MARY ROAD NEAR MORMON LAKE THROUGH 220 PM MST

LAT...LON 3488 11154 3492 11137 3511 11142 3505 11164

$$
1 follow-up statement
000 
WWUS55 KFGZ 312127
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
226 PM MST SUN JUL 31 2005

AZC005-312136-
/O.EXP.KFGZ.SV.W.0041.000000T0000Z-050731T2130Z/
COCONINO AZ-
226 PM MST SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO COUNTY
EXPIRES AT 230 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HAIL UP TO A 
HALF INCH IN DIAMETER...HEAVY RAIN...AND GUSTY WINDS TO 35 MPH WERE 
STILL POSSIBLE FROM THE THUNDERSTORM. PORTIONS OF LAKE MARY ROAD 
FROM MORMON LAKE TO LOWER LAKE MARY WILL BE AFFECTED. UP TO AN INCH 
OF RAIN MAY FALL WITH THIS STORM CAUSING PONDING AND RUNNING WATER 
OVER POORLY DRAINED AREAS.

LAT...LON 3488 11154 3492 11137 3511 11142 3505 11164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:45 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 9:45 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN JUL 31 2005

.SYNOPSIS...WITH HIGH PRESSURE CENTERED TO THE EAST...DEEP MONSOONAL
MOISTURE WILL REMAIN OVER MUCH OF NORTHERN ARIZONA THIS WEEK. LOOK
FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS.
&&

.DISCUSSION...500MB HIGH CENTER STILL POSITIONED OFF THE OUR
EAST...GENERALLY AROUND SE COLORADO THIS MORNING. THIS WILL ALLOW A
MOIST FLOW ALOFT TO CONTINUE...OFTEN FROM THE SOUTHEAST.
CURRENTLY...FAIRLY WIDESPREAD CLOUD COVER LINGERS THIS MORNING
ACROSS YAVAPAI AND COCONINO COUNTIES...WITH DEWPOINTS ACROSS THE
ENTIRE FORECAST AREA TYPICALLY IN THE 50S. FOR EXTREME NORTHEASTERN
AZ...THIS IS A SIGNIFICANT RISE OVER THE VALUES SEEN YESTERDAY AT
THIS TIME. AS SUCH...SHOULD SEE A SLIGHT INCREASE IN OVERALL
THUNDERSTORM ACTIVITY TO THE NORTHEAST OF THE MOGOLLON RIM.
HOWEVER...MAIN FOCUS OF CONVECTION IS STILL EXPECTED TO BE FROM NEAR
THE MOGOLLON RIM/WHITE MOUNTAINS AND TO THE SOUTH AND EAST. MORNING
KFGZ UPPER-AIR SOUNDING VERY SIMILAR TO THE ONE MEASURED YESTERDAY
(PRECIPITABLE WATER VALUES STILL AROUND 0.9)...ALTHOUGH MORE
LOW-LEVEL WINDSHEAR IS PRESENT TODAY. CAN EXPECT A FEW MORE
LONGER-LIVED STORMS TODAY WITH THE POTENTIAL FOR SOME ISOLATED
MORE-ORGANIZED CONVECTION.

FOR MUCH OF THE COMING WEEK...SYNOPTIC WEATHER PATTERN LOOKS RATHER
CONSISTENT WITH NO LARGE SWINGS IN CONVECTIVE ACTIVITY ANTICIPATED.
WILL KEEP WITH A FORECAST OF MODERATE MONSOON POPS AND TEMPS NEAR
SEASONAL NORMS.
&&

AVIATION...FOR 18Z PACKAGE...ISOLATED STORMS CAN BE EXPECTED OVER
FAR EASTERN SECTIONS OF ARIZONA AFT 20Z WITH BASES AROUND 15K FEET
MSL. ELSEWHERE WITH TROPICAL MOISTURE ENTRENCHED OVER THE AREA AND
MID LEVEL AC WITH BASES AROUND 15K FEET MSL...EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN BETWEEN 19-21Z...CONTINUING WITH SCT
COVERAGE INTO THE EVENING HOURS WITH BASES BETWEEN 10K-13K FEET MSL.
STORMS TO THE SOUTH OF FLAGSTAFF WILL MOVE TO THE NORTHWEST AND
STORMS TO THE NORTH OF FLAGSTAFF WILL MOVE TO THE NORTH-NORTHEAST.
EXPECT STORMS TO DECREASE TO WDLY SCT SHOWERS AND THUNDERSTORMS AFT
04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KD/TC
Hazardous weather outlook, Jul 31, 10:00 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 31 2005

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIR MASS REMAINS VERY MOIST OVER NORTHERN ARIZONA WITH WIDESPREAD
THUNDERSTORMS EXPECTED TO DEVELOP AGAIN THIS AFTERNOON. STORMS WILL
FORM FIRST OVER THE MOGOLLON RIM AND WHITE MOUNTAIN AREAS.
ADDITIONAL STORMS WILL DEVELOP AND MOVE INTO THE LOWER ELEVATIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES...AND THE REMAINDER OF NORTHERN
ARIZONA. DUE TO THE HIGH WATER CONTENT OF THE ATMOSPHERE...THE MAIN
THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL AMOUNTS AND THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IS SEEN IN THE WEATHER PATTERN THROUGH THIS PERIOD
WITH THUNDERSTORMS FORMING EACH DAY. THE POTENTIAL FOR HEAVY RAINS
AND FLASHING FLOODING WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:10 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Jul 31, 3:32 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 31, 3:57 PM MSTSevere Thunderstorm WarningFGZYavapai19 min
Jul 31, 4:05 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila25 min
Jul 31, 4:33 PM MSTFlash Flood WarningFGZYavapai27 min
Jul 31, 4:33 PM MSTFlash Flood WarningFGZYavapai

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.